Skip to main content
Log in

Guaranteed Recovery of Planted Cliques and Dense Subgraphs by Convex Relaxation

  • Published:
Journal of Optimization Theory and Applications Aims and scope Submit manuscript

Abstract

We consider the problem of identifying the densest k-node subgraph in a given graph. We write this problem as an instance of rank-constrained cardinality minimization and then relax using the nuclear norm and one norm. Although the original combinatorial problem is NP-hard, we show that the densest k-subgraph can be recovered from the solution of our convex relaxation for certain program inputs. In particular, we establish exact recovery in the case that the input graph contains a single planted clique plus noise in the form of corrupted adjacency relationships. We also establish analogous recovery guarantees for identifying the densest subgraph of fixed size in a bipartite graph, and include results of numerical simulations for randomly generated graphs to demonstrate the efficacy of our algorithm.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others

References

  1. Feige, U., Peleg, D., Kortsarz, G.: The dense k-subgraph problem. Algorithmica 29(3), 410–421 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  2. Feige, U.: Relations between average case complexity and approximation complexity. In: Proceedings of the thiry-fourth annual ACM symposium on Theory of computing, pp. 534–543. ACM (2002)

  3. Khot, S.: Ruling out PTAS for graph min-bisection, densest subgraph and bipartite clique. SIAM J. Comput. 36(4), 1025–1071 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  4. Alon, N., Arora, S., Manokaran, R., Moshkovitz, D., Weinstein, O.: Inapproximability of densest \(\kappa \)-subgraph from average-case hardness (2011)

  5. Ames, B., Vavasis, S.: Nuclear norm minimization for the planted clique and biclique problems. Math. Program. 129(1), 1–21 (2011)

    Article  MathSciNet  Google Scholar 

  6. Chandrasekaran, V., Sanghavi, S., Parrilo, P.A., Willsky, A.S.: Rank-sparsity incoherence for matrix decomposition. SIAM J. Optim. 21(2), 572–596 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  7. Candès, E.J., Li, X., Ma, Y., Wright, J.: Robust principal component analysis? J. ACM (JACM) 58(3), 11 (2011)

    Article  Google Scholar 

  8. Chen, Y., Jalali, A., Sanghavi, S., Caramanis, C.: Low-rank matrix recovery from errors and erasures. IEEE Trans. Inf. Theory 59(7), 4324–4337 (2013)

    Article  Google Scholar 

  9. Oymak, S., Hassibi, B.: Finding dense clusters via “low rank + sparse” decomposition. Arxiv preprint arXiv:1104.5186 (2011)

  10. Chen, Y., Jalali, A., Sanghavi, S., Xu, H.: Clustering partially observed graphs via convex optimization. J. Mach. Learn. Res. 15(1), 2213–2238 (2014)

    MATH  MathSciNet  Google Scholar 

  11. Chen, Y., Sanghavi, S., Xu, H.: Clustering sparse graphs. In: Advances in neural information processing systems, pp. 2204–2212 (2012)

  12. Lawler, E.L.: Combinatorial optimization: networks and matroids. Courier Corporation (1976)

  13. Karp, R.: Reducibility among combinatorial problems. Complex. Comput. Comput. 40(4), 85–103 (1972)

    Article  MathSciNet  Google Scholar 

  14. Doan, X.V., Vavasis, S.: Finding approximately rank-one submatrices with the nuclear norm and \(\ell _1\)-norm. SIAM J. Optim. 23(4), 2502–2540 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  15. Recht, B., Fazel, M., Parrilo, P.A.: Guaranteed minimum-rank solutions of linear matrix equations via nuclear norm minimization. SIAM Rev. 52(3), 471–501 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  16. Gilbert, A.C., Guha, S., Indyk, P., Muthukrishnan, S., Strauss, M.: Near-optimal sparse fourier representations via sampling. In: STOC ’02: Proceedings of the thiry-fourth annual ACM symposium on Theory of computing, pp. 152–161. ACM, New York, NY, USA (2002). doi:10.1145/509907.509933

  17. Donoho, D.: Compressed sensing. IEEE Trans. Inf. Theory 52(4), 1289–1306 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  18. Candès, E., Romberg, J., Tao, T.: Robust uncertainty principles: exact signal reconstruction from highly incomplete frequency information. IEEE Trans. Inf. Theory 52(2) (2006)

  19. Ames, B.: Robust convex relaxation for the planted clique and densest \(k\)-subgraph problems: additional proofs (2013). Available from http://bpames.people.ua.edu/uploads/3/9/0/0/39000767/dks_appendices.pdf

  20. Kučera, L.: Expected complexity of graph partitioning problems. Discret. Appl. Math. 57(2), 193–212 (1995)

    MATH  Google Scholar 

  21. Alon, N., Krivelevich, M., Sudakov, B.: Finding a large hidden clique in a random graph. In: Proceedings of the ninth annual ACM-SIAM symposium on Discrete algorithms, pp. 594–598. Society for Industrial and Applied Mathematics (1998)

  22. Feige, U., Krauthgamer, R.: Finding and certifying a large hidden clique in a semirandom graph. Random Struct. Algorithms 16(2), 195–208 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  23. McSherry, F.: Spectral partitioning of random graphs. In: Proceedings of the 42nd IEEE symposium on Foundations of Computer Science, pp. 529–537. IEEE Computer Society (2001)

  24. Feige, U., Ron, D.: Finding hidden cliques in linear time. DMTCS Proc. 01, 189–204 (2010)

    MathSciNet  Google Scholar 

  25. Dekel, Y., Gurel-Gurevich, O., Peres, Y.: Finding hidden cliques in linear time with high probability. Comb. Probab. Comput. 23(01), 29–49 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  26. Deshpande, Y., Montanari, A.: Finding hidden cliques of size \(\sqrt{N/e}\) in nearly linear time. Found. Comput. Math. pp. 1–60 (2013)

  27. Juels, A., Peinado, M.: Hiding cliques for cryptographic security. Des. Codes Crypt. 20(3), 269–280 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  28. Alon, N., Andoni, A., Kaufman, T., Matulef, K., Rubinfeld, R., Xie, N.: Testing k-wise and almost k-wise independence. In: Proceedings of the thirty-ninth annual ACM symposium on Theory of computing, pp. 496–505. ACM (2007)

  29. Hazan, E., Krauthgamer, R.: How hard is it to approximate the best nash equilibrium? SIAM J. Comput. 40(1), 79–91 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  30. Berthet, Q., Rigollet, P.: Computational lower bounds for sparse PCA. arXiv preprint arXiv:1304.0828 (2013)

  31. Jerrum, M.: Large cliques elude the metropolis process. Random Struct. Algorithms 3(4), 347–359 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  32. Feige, U., Krauthgamer, R.: The probable value of the lovász-schrijver relaxations for maximum independent set. SIAM J. Comput. 32(2), 345–370 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  33. Nadakuditi, R.: On hard limits of eigen-analysis based planted clique detection. In: Statistical Signal Processing Workshop (SSP), 2012 IEEE, pp. 129–132. IEEE (2012)

  34. Peeters, R.: The maximum edge biclique problem is NP-complete. Discret. Appl. Math. 131(3), 651–654 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  35. Goerdt, A., Lanka, A.: An approximation hardness result for bipartite clique. In: Electronic Colloquium on Computational Complexity, Report, 48 (2004)

  36. Boyd, S., Vandenberghe, L.: Convex optimization. Cambridge University Press, Cambridge (2004)

    Book  MATH  Google Scholar 

  37. Golub, G., Van Loan, C.: Matrix computations. Johns Hopkins University Press, Baltimore (1996)

    MATH  Google Scholar 

  38. Lugosi, G.: Concentration-measure inequalities (2009). Available from http://www.econ.upf.edu/~lugosi/anu.pdf

  39. Tropp, J.: User-friendly tail bounds for sums of random matrices. Foundations of Computational Mathematics pp. 1–46 (2011)

  40. Boyd, S., Parikh, N., Chu, E., Peleato, B., Eckstein, J.: Distributed optimization and statistical learning via the alternating direction method of multipliers. Found. Trends Mach. Learn. 3(1), 1–122 (2011)

    Article  Google Scholar 

  41. Goldfarb, D., Ma, S., Scheinberg, K.: Fast alternating linearization methods for minimizing the sum of two convex functions. Math. Program. pp. 1–34 (2010)

  42. Hong, M., Luo, Z.: On the linear convergence of the alternating direction method of multipliers. arXiv preprint arXiv:1208.3922 (2012)

  43. Rohe, K., Qin, T., Fan, H.: The highest dimensional stochastic blockmodel with a regularized estimator. arXiv preprint arXiv:1206.2380 (2012)

  44. Ames, B., Vavasis, S.: Convex optimization for the planted k-disjoint-clique problem. Math. Program. 143(1–2), 299–337 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  45. Ames, B.: Guaranteed clustering and biclustering via semidefinite programming. Math. Program. 147(1–2), 429–465 (2014)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Acknowledgments

This research was supported in part by the Institute for Mathematics and its Applications with funds provided by the National Science Foundation. We are also grateful to Inderjit Dhillon, Stephen Vavasis and Teng Zhang for their helpful comments and suggestions, and to Shiqian Ma for his insight and help implementing the ADMM algorithm used in Sect. 5.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Brendan P. W. Ames.

Additional information

Communicated by Paul I. Barton.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Ames, B.P.W. Guaranteed Recovery of Planted Cliques and Dense Subgraphs by Convex Relaxation. J Optim Theory Appl 167, 653–675 (2015). https://doi.org/10.1007/s10957-015-0777-x

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10957-015-0777-x

Keywords

Mathematics Subject Classification

Navigation